Contact Us P: 949-371-4198

How Bad Is Heroin Withdrawal?

SyringeWhen someone is addicted to heroin, there can be a constant push and pull between wanting to recover versus avoiding the effects of withdrawal. Since the drug is highly addictive, it can often steer someone away from taking the initial step toward recovery. Also, when someone puts an end to their heroin use, they can experience the unpleasant and traumatic effects of heroin withdrawal.

Essentially, there are two common barriers that prevent detox and recovery: being uncontrollably addicted to heroin and wanting to avoid the symptoms of heroin withdrawal. The good news is that with the right support system and professional guidance, addicts can safely overcome heroin withdrawal and put themselves in the right direction through detox.

What Are The Symptoms Of Heroin Withdrawal?

Heroin is an opioid made from morphine, a natural ingredient from opium poppy plants found in various parts of the world such as Southeast Asia, Colombia and Mexico. In 2017, about 494,000 people in the U.S. who were 12 years or older said they used heroin in the past year. The drug suppresses the central nervous system and users of the drug say they get rush of sensation, pleasure and euphoria. Since heroin slows down breathing to dangerous levels and can lead to overdose, heroin abuse can result in death.

Call Chapters Capistrano Today for more Information:

949-371-4198

When someone is physically dependent on heroin, their body becomes so used to effects of the drug that being sober becomes abnormal. Thus, when someone stops using the drug, their body may experience withdrawal. Common symptoms of heroin withdrawal include:

  • Abdominal cramping
  • Agitation
  • Anxiety
  • Bone and muscle pain
  • Cold flashes
  • Diarrhea
  • Dilated pupils
  • Insomnia
  • Muscle aches and twitches
  • Nausea
  • Restlessness and insomnia
  • Sweating
  • Vomiting

Since the symptoms of heroin withdrawal can be extremely unpleasant, many people who are dependent on the drug use it to feel better rather than to get high. Essentially, they take heroin to avoid the symptoms of withdrawal.

Need More Information? Call:

949-371-4198

The length of heroin withdrawal is dependent on a variety of factors that include: length of time the person used heroin, amount of heroin they took each time, how often they used heroin, the method of how they took the drug and any underlying physical or mental health issues. Below is a general timeline of heroin withdrawal:

  • Days 1-2: Symptoms occur within six to 12 hours after the most recent dose of heroin. Pain such as muscle aches usually develop within the first day and will intensify leading up to day two. In addition to physical pain, addicts make experience anxiety, insomnia, panic attacks, diarrhea and shaking.
  • Days 3-5: Withdrawal is usually in full force by the third or fourth day. During this time, people will experience abdominal cramping, sweating, shivers, vomiting and nausea.
  • Days 6-7: A week is typically the end of what experts call acute or short-term withdrawal. At this time, symptoms usually wear off. Although people will start to feel normal, they may feel tired and drained.
  • Post-Acute Withdrawal Syndrome (PAWS): When the symptoms of acute withdrawal are over, people may also experience other symptoms. This is due to neurological alterations from consistent heroin use. These long-term symptoms include anxiety, depression, insomnia, fatigue and irritability.

It’s worth noting that the worst symptoms typically pass in a few days. With the help of a professional treatment center and a formal detox program, there are safe ways someone can make it through the most challenging parts of withdrawal.

Safely Managing Heroin Withdrawal Symptoms

Herion in NeedleFor someone who decides to go through detox, the symptoms of heroin withdrawal can lead to more harm or death. Thus, medical supervision is highly recommended when someone goes through heroin detox.

For example, someone experiencing withdrawal can reach dangerous levels of dehydration. Even if someone’s life is not at risk, the feelings of withdrawal can be so unpleasant that a patient may relapse and set them back on their road toward recovery. Thus, there are in-patient programs in which healthcare professionals ensure the physical and mental symptoms of withdrawal are closely monitored so that patients are guided toward the right direction.

Inpatient and outpatient rehab clinicians can also prescribe drugs to alleviate withdrawal symptoms. These medications help with the recovery process by reducing the symptoms of withdrawals and cravings. Some medications include:

  • Buprenorphine: This medication reduces drug cravings and symptoms such as muscle aches and vomiting. It is one of the most commonly prescribed drugs for heroin withdrawal.
  • Methadone: This is a slow-acting, low-strength opiate used to taper addicts off heroin and prevent withdrawal symptoms.
  • Naltrexone: This drug is used to reduce cravings and it works best with patients who already completed detox programs. The drug works by blocking receptors in the brain that react to heroin.

Is Heroin Withdrawal Life-Threatening?

The good news is that heroin withdrawal is typically not life-threatening. After a few hours or days, the physical symptoms will subdue and the addict can fully focus on a treatment program. It’s worth noting that someone who completes the initial acute withdrawal phase is not cured. Without a proper recovery plan, the addict is likely to relapse and return to their usual ways.

Heroin withdrawal is never easy and can be fatal in the most extreme cases, but it doesn’t have to be tackled alone. With the help of healthcare professionals as well as the support of friends, family and loved ones, withdrawal symptoms can be safely managed when going through detox.

Want more information about how Chapters Capistrano can help? Feel free to call 949-371-4198 and one of our addiction specialists will help get the information and help you need.